Alert archive / Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 7, 2020, 4:22 PM EDT for Highland County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2020, 4:22 PM EDT (20:22 UTC)
- Expired
- Aug 7, 2020, 5:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
County Highland County, VA
The radar
The Roanoke radar (KFCX), 156 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831
WWUS81 KRLX 072022
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
422 PM EDT Fri Aug 7 2020
WVZ523-524-072100-
Southeast Pocahontas-Northwest Pocahontas-
422 PM EDT Fri Aug 7 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL POCAHONTAS
COUNTY...
At 421 PM EDT, a strong thunderstorm was located near Greenbank,
moving east at 5 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of east central
Pocahontas County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. A quick 2 inches of rain is possible. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3838 7973 3836 7973 3835 7974 3836 7976
3834 7977 3833 7978 3831 7981 3831 7987
3840 7988 3845 7969 3843 7969
TIME...MOT...LOC 2021Z 267DEG 6KT 3837 7981
$$
30What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:24 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 7, 2:24 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 224 PM EDT Fri Aug 7 2020 .SYNOPSIS... Shortwave trough moves through the area through this evening. High pressure during the weekend shifts east by next work week. Becoming rather humid by the middle of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 220 PM Friday... Surface high pressure remains in place while H500 shortwaves crosses the area through this evening. This will result in isolated to scattered showers or storms to develop mainly across the eastern mountains. However, a shower or storm could also develop across the lowlands this afternoon and evening. Precipitation could be heavy at times, capable to produce localized water issues with slow moving storms. Any convection should dissipate shortly after sunset. Although dry weather is expected tonight, a renegade shower or storm could still develop overnight tonight. Temperatures will be above normal for tonight and Saturday. High pressure will prevail on Saturday providing dry and hot weather. Afternoon temperatures could reach the upper 80s over most of the lowlands, with some spots reaching the 90 degree mark. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 215 PM Friday... Broad ridging remains in place over region into early next week. Outside of a isolated shower or thunderstorm over the highest ridges, dry weather conditions are expected for Sunday and most of Monday with daytime highs across much of the lower elevations in the lower 90s. Models have continued to depict a weak pair of weak disturbances in the northern and southern stream approaching the region Monday afternoon/evening and will include some slight chances of showers/thunderstorms over portions of southeast Ohio and our Virginia counties, although given poor model consistency handing these features, confidence is low. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 215 PM Friday... The pattern turns a little more active for the remainder of the week with copious moisture pooling ahead of a stalling frontal boundary somewhere across the Middle Ohio Valley. Heat and humidity returning to the region will allow for formation mainly diurnally driven showers and thunderstorms beginning Tuesday. Given generally weak flow, the main threat with any storms will be locally heavy rain along with some gusty and erratic winds as convective cores become precipitation loaded and drop. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 120 PM Friday... Widespread VFR conditions expected through at least midnight. Afternoon low cu about 3,500 feet will be common across the area. Under surface high pressure, upper level shortwaves combines with afternoon heating to provide enough forcing to initiate convection. Best chances for convection will reside along the eastern mountains and central WV. Coded VCTS for the afternoon at all except HTS and PKB. Brief periods of IFR could be possible under any downpour. Periods of IFR/LIFR will be possible once again overnight tonight as dense fog or low stratus develops. Sites prone to fog tonight are EKN, CRW and BKW. Any restrictions overnight will improve quickly by 12-13Z. Light northerly flow becoming light and variable tonight and continuing through the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and extent of storms this afternoon may vary. Timing of fog may vary overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M H M M M H M H H H H EKN CONSISTENCY H M H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z SATURDAY... Overnight river valley fog may lead to IFR conditions this weekend into early next week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...ARJ SHORT TERM...JP LONG TERM...JP AVIATION...ARJ
Hazardous weather outlook, Aug 7, 6:06 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Charleston WV 606 AM EDT Fri Aug 7 2020 VAZ003-004-WVZ027-028-030>034-039-040-515>526-080815- Dickenson-Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 606 AM EDT Fri Aug 7 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Slow moving thunderstorms may result in isolated high water impacts today and this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026- 029-080815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer- 606 AM EDT Fri Aug 7 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 7, 4:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
422 PM EDT Fri Aug 7 2020
WVZ523-524-072100-
Southeast Pocahontas-Northwest Pocahontas-
422 PM EDT Fri Aug 7 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL POCAHONTAS
COUNTY...
At 421 PM EDT, a strong thunderstorm was located near Greenbank,
moving east at 5 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of east central
Pocahontas County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. A quick 2 inches of rain is possible. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3838 7973 3836 7973 3835 7974 3836 7976
3834 7977 3833 7978 3831 7981 3831 7987
3840 7988 3845 7969 3843 7969
TIME...MOT...LOC 2021Z 267DEG 6KT 3837 7981
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:20 AM EDT | Special Weather Statement | RLX | Calhoun, Gilmer, Lewis | 25 min |
| Aug 6, 10:52 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 38 min |
| Aug 6, 11:32 PM EDT | Special Weather Statement | RLX | Buchanan | 28 min |
| Aug 7, 12:18 AM EDT | Special Weather Statement | RLX | Dickenson | 27 min |
| Aug 7, 12:37 AM EDT | Flash Flood Warning | RLX | Buchanan | 113 min |
| Aug 7, 1:04 AM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 26 min |
| Aug 7, 1:13 AM EDT | Flash Flood Warning | RLX | Buchanan, Dickenson | 3 hr |
Nearby
Special Weather Statements in Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.